Wyoming, 2015

High Wind in Wyoming, November 20, 2015

November 20, 2015 · NWS CYS · 2 events in 2 counties and zones

Strong low level winds and pressure gradients generated a brief period of high winds over portions of southeast Wyoming.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong low level winds and pressure gradients generated a brief period of high winds over portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 20, 4:11 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Nov 20, 4:11 AM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
411 AM MST FRI NOV 20 2015

.SHORT TERM...(TODAY THROUGH SUNDAY AFTERNOON)
ISSUED AT 338 AM MST FRI NOV 20 2015

TODAY...QUITE SURPRISED THAT WINDS HAVE NOT INCREASED AS MUCH AS
EARLIER ANTICIPATED ACROSS THE SOUTHERN LARAMIE RANGE. WATCHING
TRENDS THE PAST FEW HOURS...AND SINCE THE WORK HEIGHT PRODUCT
SHOWS LOWERING HEIGHT DIFFERENCES THE NEXT FEW HOURS...WILL LIKELY
CANCEL THE HIGH WIND WARNING EARLY FOR THE INTERSTATE 80 SUMMIT.

WATCHING SATELLITE AND RADAR TRENDS...A BAND OF LIGHT TO MODERATE
SNOW CONTINUES TO DESCEND SOUTHWARD ACROSS OUR NORTHERN
COUNTIES...AND WITH PROGGED QPF...STILL EXPECTING AT LEAST 1 TO 3
INCHES OF SNOW OVER OUR NORTHERN COUNTIES FROM DOUGLAS TO CHADRON
AND NOT ENOUGH CONFIDENCE TO DROP THE WINTER WEATHER ADVISORY THERE
AS WOULD NOT BE SURPRISED TO SEE A POWDERY SNOWFALL OF AROUND 3
INCHES IN A FEW LOCATIONS THERE.

AS FOR THE WINTER STORM WARNING OVER OUR SNOWY AND SIERRA MADRE
RANGES AND THE NORTHERN SNOWY FOOTHILLS...SNOW HAS BEEN SLOW TO
DEVELOP AND INCREASE IN INTENSITY THERE. HOWEVER...BASED ON THE
MODEL PROGS...STILL BELIEVE THERE WILL BE A PERIOD OF 6 TO 12 HOURS
OF AT LEAST MODERATE SNOW ALONG WITH STRONG GUSTY WINDS PRODUCING
LIMITED VISIBILITIES TO WARRANT CONTINUING THE WINTER STORM WARNING
EVEN THOUGH TOTAL SNOWFALL ACCUMULATIONS WILL LIKELY BE LESS THEN
EARLIER ANTICIPATED.

TONIGHT...CLEARING AND COLD WITH FRESH SNOW COVER AND LIGHT
WINDS...PRODUCING LOW TEMPERATURES IN THE SINGLE DIGITS AND LOWER
TEENS.

SATURDAY...WITH FRESH SNOW COVER AT MOST LOCATIONS AND A COLD
AIRMASS OVERHEAD...TEMPERATURES WILL STRUGGLE TO CLIMB TO ABOVE
FREEZING...THOUGH FORTUNATELY WINDS WILL BE RELATIVELY LIGHT.

SATURDAY NIGHT/SUNDAY...NOT QUITE AS COLD OVERNIGHT AS THE AIRMASS
BEGINS TO MODERATE AND LOW LEVEL MIXING AIDS IN KEEPING IT SLIGHTLY
WARMER. WARMING TREND BEGINS IN EARNEST WITH 700 MB TEMPERATURES
RISING TO NEAR -1 CELSIUS AND WITH DOWNSLOPE WEST WINDS SO
WIDESPREAD 40S EXPECTED EAST OF INTERSTATE 25 WITH ABOVE FREEZING
MAXIMUM TEMPERATURES WEST OF I-25.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 411 AM MST FRI NOV 20 2015

TRANQUIL WEATHER WILL BE IN PLACE FOR MUCH OF THE LONG TERM
FORECAST PERIOD UNDER THE INFLUENCE OF UPPER LEVEL RIDGING.
TEMPERATURES WILL START OFF ON THE CHILLY SIDE SUNDAY MORNING WITH
SINGLE DIGITS AND TEENS ACROSS THE AREA. TEMPERATURES WILL
MODERATE INTO THE 30S AND 40S BY SUNDAY AFTERNOON. WARMER WEATHER
WILL SPREAD INTO THE AREA FOR MONDAY AND TUESDAY AS THE RIDGE AXIS
SHIFTS ACROSS THE ROCKIES. ONE MORE NICE DAY IS POSSIBLE WEDNESDAY
BUT THAT DEPENDS ON HOW FAST THE NEXT UPPER LEVEL TROUGH
PROGRESSES EASTWARD ACROSS THE WESTERN CONUS. WILL CERTAINLY SEE
INCREASING CLOUD COVER BUT THE BEST CHANCES FOR PRECIPITATION MAY
HOLD OFF UNTIL THURSDAY. EXTENDED MODELS DIFFER IN THE DETAILS BUT
GENERALLY SHOW A LARGE CUTOFF LOW OVER IMPACTING THE FORECAST AREA
THROUGH LATE NEXT WEEK AND POTENTIAL INTO NEXT WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 400 AM MST FRI NOV 20 2015

UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE AREA TODAY. SCATTERED SNOW SHOWERS WILL OCCUR WITH THIS
DISTURBANCE. WHILE SNOW WILL BE POSSIBLE ACROSS SOUTHEAST WYOMING
AND THE WESTERN NEBRASKA PANHANDLE...SOME OF THE HEAVIEST SNOW
SHOULD FALL ALONG AND WEST OF THE LARAMIE RANGES WHERE
VISIBILITIES MAY BE REDUCED TO LESS THAN ONE QUARTER MILE AT
TIMES WITHIN LOCALIZED HEAVY BANDS OF SNOW. SNOWY RANGE AND SIERRA
MADRE RANGE MOUNTAINS WILL BE OBSCURED MUCH OF TODAY WITH
PERSISTENT SNOW FALLING. NORTH TO NORTHWEST WINDS WILL MAINLY BE
BETWEEN 15 AND 20 KTS BEHIND THE FRONT WITH GUSTS GENERALLY 25 TO
35 KTS. WINDS WILL DECREASE THIS EVENING AND SNOW WILL END.

&&

.FIRE WEATHER...
ISSUED AT 338 AM MST FRI NOV 20 2015

MINIMAL CONCERNS BASED ON PROJECTED WINDS AND
HUMIDITIES FOR THE NEXT SEVERAL DAYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR WYZ110-112-
     114.

     WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR
     WYZ101>103.

     HIGH WIND WARNING UNTIL 5 AM MST EARLY THIS MORNING FOR WYZ116-
     117.

NE...WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR NEZ002-
     095.

&&

SHORT TERM...RE
LONG TERM...SML
AVIATION...SML
FIRE WEATHER...RUBIN
Hazardous weather outlook, Nov 20, 6:12 AM MST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
612 AM MST FRI NOV 20 2015

WYZ101>119-211315-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
612 AM MST FRI NOV 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL WEATHER DISTURBANCE WILL BRING SNOW TO SOUTHEAST
WYOMING TODAY. LIGHT SNOW ACCUMULATIONS ARE GENERALLY EXPECTED
TODAY BUT HIGHER SNOW ACCUMULATIONS WILL OCCUR OVER THE
MOUNTAINS...ESPECIALLY ACROSS THE SNOWY AND SIERRA MADRE RANGES
WHERE OVER A FOOT OF SNOW WILL FALL. A FEW LOCALLY HEAVY BANDS OF
SNOW WILL BE POSSIBLE FOR PORTIONS OF CARBON AND ALBANY COUNTIES
OUTSIDE OF THE MOUNTAINS TODAY. GUSTY NORTH TO NORTHWEST WINDS MAY
PRODUCE SOME BLOWING SNOW IN THE OPEN AREAS TODAY WITH WINDS
DECREASING QUICKLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-211315-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
612 AM MST FRI NOV 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL WEATHER DISTURBANCE WILL MOVE OVER THE WESTERN
NEBRASKA PANHANDLE TODAY PRODUCING PERIODS OF LIGHT SNOW. WHILE
SNOW ACCUMULATIONS WILL BE LIGHT...SOME ROADS MAY BECOME SNOW
COVERED AND SLIPPERY. GUSTY WINDS WILL ACCOMPANY THE SNOW TODAY
WHICH MAY PRODUCE SOME BLOWING SNOW IN OPEN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Nov 20, 3:35 AM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
335 AM MST FRI NOV 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
11/20/2015  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 40 MPH.

&&

RUBIN
Local storm report, Nov 20, 6:43 AM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
643 AM MST FRI NOV 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
11/20/2015  M58.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED 39 MPH. ELK MOUNTAIN EAST WYDOT SITE.

0551 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
11/20/2015  M62.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED 48 MPH. ARLINGTON WYDOT SITE.

0630 AM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
11/20/2015  M58.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED 36 MPH. WAGONHOUND WYDOT SITE.

&&

AAH
Local storm report, Nov 20, 7:15 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
715 AM MST FRI NOV 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
11/20/2015  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED 37 MPH. HALLECK RIDGE WYDOT SITE.

0650 AM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
11/20/2015  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED 39 MPH. FOOTE CREEK WYDOT SITE.

&&

AAH
Special weather statement, Nov 20, 7:17 AM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
717 AM MST FRI NOV 20 2015

NEZ020-054-WYZ116>119-201445-
KIMBALL NE-BANNER NE-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE WY-
SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY-
717 AM MST FRI NOV 20 2015

...SPECIAL WEATHER STATEMENT...

AT 714 AM MST...DOPPLER RADAR WAS TRACKING A LINE OF SNOW SHOWERS
ALONG A LINE EXTENDING FROM NEAR ALBIN TO NEAR VIRGINIA DALE...AND
MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE SNOW SHOWERS.
VISIBILITIES WILL RADPIDLY DECREASE TO A HALF MILE ORLESS IN
MODERATE SNOW. SNOW ACCUMULATIONS WILL GENERALLY BE AROUND AN
INCH...LEADING TO SNOW COVERED ROADS AND HAZARDOUS DRIVING
CONDITIONS.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...PINE BLUFFS...BURNS...ALBIN...FRONTIER PARK...HILLSDALE...
SOUTH GREELEY...PANORAMA POINT...WARREN AFB...CARPENTER...WARREN AF
BASE...RANCHETTES...SOUTH GREELEY HIGH AND FOX FARM-COLLEGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 12.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 351 AND 402.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 9.

LAT...LON 4146 10406 4101 10375 4100 10530
TIME...MOT...LOC 1414Z 326DEG 26KT 4144 10405 4094 10544

CLAYCOMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
November 20, 7:55 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured a peak wind gust of 58 mph.

High Wind, South Laramie Range

When
November 20, 7:55 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Dale Creek measured a peak wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602598, 602599.